MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1315020020
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Tissue Breakdown (2681)
Date of Event 08/01/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the instructions for gore-tex® soft tissue patch use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2016 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Added medical history.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records prior to (b)(6) 2016) including the operative report for ¿gore-tex placed a number of years ago for a pelvic hernia¿ were not provided.] (b)(6) 2016: (b)(6).Anesthesia record.Allergies: latex.Medical history: asthma, breast cancer, fibromyalgia, gastroesophageal reflux disease, hiatal hernia, impaired fasting glucose, poliomyelitis as a child, rheumatoid arthritis, morbid obesity.Current medications: aspirin, acetaminophen-hydrocodone, prevacid.Weight 110.1 kg.Asa iii.Procedure: ventral herniorrhaphy with mesh.(b)(6) 2016: (b)(6).Operative report.Preoperative diagnosis: ventral hernias, numbering 4 and previous midline incision, plus recurrent hiatus hernia.Description of operation: ¿the patient was brought to the operating room and placed with appropriate anesthesia.The abdomen was prepped and draped.A vertical incision that was used for her previous surgery was reopened to take care and ___ [sic].The fascial edges were identified and the peritoneal cavity entered.There were numerous adhesions to the underside of the abdominal wall.These were taken down sharply.Attempts were made to reach the diaphragm, but there were dense adhesions present to the liver, spleen and stomach.It was felt that additional effort to expose this area would be likely lead bleeding [sic].The patient did not want transfusions under any circumstance because of religious beliefs and this is honored.In the past, she has had hernia repaired but has been complicated by short esophagus, which she still has.Once that plan was terminated then additional attention was to prepare the fascia for repair.This was accomplished with a 2 mm gore-tex, sewing it circumferentially to the fascia.The underside with the knots buried and the suture wall to the side.The subcutaneous and skin were then closed in layers.Copious irrigation with ___ [sic] bacitracin material with fluid lavage was carried out and the wound then closed in layers, 0 ethibond and #1 prolene were used to secure the grafts.The fascia was folded over the midline and reapproximated using 0 ethibond and the subcutaneous and skin were closed in layers.The patient tolerated the procedure well and was returned to recovery area in satisfactory condition.¿ (b)(6) 2016: (b)(6).Implant sticker.Gore-tex® soft tissue patch.Ref catalogue number: 1315020020.Lot batch code: 13351998.W.L.Gore & associates.Quantity: 1.The records confirm a gore-tex® soft tissue patch (1315020020/13351998) was implanted during the procedure.(b)(6) 2016: (b)(6).Anesthesia record.Procedure: remove gortex and close abdomen.Diagnosis: infected abdominal wound.Current medications: dilaudid, levofloxacin.No antibiotics ordered.Comments: mesh [illegible] slightly difficult.Asa iii.Weight 101 kg.(b)(6) 2016: (b)(6).Operative note.Surgeon: (b)(6).Assistant: (b)(6).Preoperative diagnosis: wound infection, infected goretex.Postoperative diagnosis: same as above.Procedure performed: exploratory laparotomy.Explantation of infected gortex mesh.Drains: 2 jp drains, exiting in left upper quadrant.Specimens removed: none.Complications: none.Patient condition: stable.(b)(6) 2016: (b)(6).Operative report.Preoperative diagnosis: infected gore-tex graft secondary to proteus recently placed for repair of complicated ventral hernia.Postoperative diagnosis: infected gore-tex graft secondary to proteus recently placed for repair of complicated ventral hernia.Operation: removal of infected gore-tex including a large piece recently placed and smaller piece deep in the pelvis with primary closure using retention sutures numbering 20 through and through skin, fascia and subcutaneous.Description of procedure: ¿the patient was brought to the operating room and placed under anesthesia with appropriate monitoring.The abdomen was prepped and draped.A midline incision was made down to the gore-tex part which was protruding though the incision.The edges of the incision were freed up to see the sutures that had or [sic] old gore-tex and placed.These all seems [sic] quite secure.There was some fluctuance underneath the gore-tex and was carefully opened and a large amount of creamy yellow pus which subsequently grew out proteus was drained, although gore-tex was removed completely, as were all the stitches holding in place.All this included gore-tex placed a number of years ago for a pelvic hernia to which the previous ___ [sic] gore-tex had been added.Once this was accomplished, the wound was thoroughly irrigated with kanamycin and bacitracin solution.Drains were placed between the closure and the visceral contents.Care was taken not to injure the viscera and the wound was totally closed with #2 nylon retention sutures going through and through skin anterior fascia and muscle posterior fascia, peritoneum on both sides.These were tied securely.Dressings were layered on top.The patient tolerated the procedure well and was returned to the recovery area in satisfactory condition.¿ [nurse reviewer note: possible date error; other records indicate surgery was on (b)(6) 2016.] (b)(6) 2016: [missing records: pathology and culture reports detailing analysis of the device/specimens removed during the 08/01/16 procedure were not provided.] records span (b)(6) 2016.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions: d15: cause not established.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh exposure may reflect abdominal wall wound dehiscence as a function of a patient¿s poor tissue quality or loss of anchorage of fixation or may be related to individual patient comorbidities, and technical and/or procedural aspects of the repair.These factors include, but are not limited to, fixation type, suture technique, type of and tension on the incision, and wound classification at time of procedure.Post-operative factors such as the development of a post-operative infection, an incision and drainage procedure, or wound packing could result in mesh exposure.Additionally, patient comorbidities that could influence wound dehiscence leading to mesh exposure include, but are not limited to, smoking and obesity.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
rena gros
1500 n. 4th street
9285263030
MDR Report Key10020227
Report Number3003910212-2020-00045
Device Sequence Number3052983
Product Code FTL
UDI-Device Identifier00733132600526
UDI-Public00733132600526
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date11/30/2019
Device Model Number1315020020
Device Catalogue Number1315020020
Device Lot Number13351998
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date05/04/2020
Supplement Report FDA Received Date05/20/2020
09/03/2020
07/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/09/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexFemale